Nebraska, 2015

Hail and Damaging Wind in Nebraska, July 31, 2015

July 31, 2015 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed over Custer county Nebraska during the evening hours of July 31st. As they moved into eastern portions of the county, they became severe with large hail and damaging winds being reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over Custer county Nebraska during the evening hours of July 31st. As they moved into eastern portions of the county, they became severe with large hail and damaging winds being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 2:39 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI JUL 31 2015

.SYNOPSIS...
ISSUED AT 338 PM CDT FRI JUL 31 2015

LARGE AREA OF LOW PRESSURE ROTATING ON HUDSON BAY. UPPER LEVEL RIDGE
CENTERED ACROSS THE SOUTHERN ROCKIES. NORTHWEST FLOW ACROSS THE HIGH
PLAINS. SFC BOUNDARY /GENERALLY EAST TO WEST/ ACROSS THE STATE AND
IS THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT. TEMPS AS OF 3 PM
WERE IN THE UPPER 80S TO LOWER 90S...AND DEW PTS WERE IN THE LOWER
60S TO MID 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 338 PM CDT FRI JUL 31 2015

LOOKING VERY SIMILAR TO YESTERDAY...EXCEPT THE STORMS ARE A LITTLE
FURTHER NORTH. THE NEARLY STATIONARY BOUNDARY HAS INCHED NORTHWARD
SINCE YESTERDAY...THUS THUNDERSTORMS HAVE FIRED FURTHER NORTH THAN
YESTERDAY. MID LEVEL DRY AIR WILL KEEP ACTIVITY ISOLATED...HOWEVER
STEEP LAPSE RATES...DECENT SHEAR BUT MARGINAL MOISTURE MAY RESULT IN
SOME STRONG STORMS...BUT NOT GREAT FOR SEVERE. THESE STORMS SHOULD
DRIFT SOUTHEAST AND DIMINISH ONCE SUNSET OCCURS.

HOWEVER A MID LEVEL DISTURBANCE WILL MOVE IN THE NW FLOW ACROSS
PORTIONS OF S DAKOTA AND NORTHERN NEB. THESE ELEVATED NOCTURNAL
STORMS WILL GET AN ADDED BOOST BY THE LOW LEVEL JET. THIS POTENTIAL
MCS COULD LINGER ACROSS N CENTRAL IN THE MORNING.

ANOTHER WAVE WILL MOVE ACROSS THE AREA TOMORROW AFTERNOON. THE
STALLED BOUNDARY SHOULD ALSO BE IN THE AREA...ALTHOUGH WITH THIS
EVENING/OVERNIGHT CONVECTION...MODELS MAY BE OFF IN THE PLACEMENT.
THIS BOUNDARY WILL NEED TO BE WATCHED WITH ISOLATED THUNDERSTORMS
AGAIN EXPECTED IN THE VICINITY OF THE BOUNDARY. AT THIS TIME THE
FAVORED LOCATION IS ACROSS NORTHERN NEBRASKA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 338 PM CDT FRI JUL 31 2015

SATURDAY NIGHT THROUGH MONDAY...THE MODELS SUGGEST WHATEVER
CONVECTION IS ONGOING SATURDAY AFTN SHOULD DIMINISH IN THE EVENING.
THE CAVEAT IS A MODEST SSWLY 25KT 850 MB JET THAT DOES NOT VEER
UNTIL 06Z AND THERE IS STILL GOOD MOISTURE IN PLACE AHEAD OF A COLD
FRONT POSITIONED ACROSS NW NEB. THUS IT IS POSSIBLE THE CONVECTION
COULD LAST UNTIL 09Z OR A BIT LATER.

SUNDAY WILL BE A DRY AND WARM DAY. MOISTURE DROPS OFF SIGNIFICANTLY
WITH PWAT LESS THAN 1 INCH AND AS LOW AS 0.5 INCHES. HIGHS RISE INTO
THE 90S. A WEAK COLD FRONT WILL PRESS INTO NCNTL NEB BUT THE BULK OF
THE AIR FILTERING SOUTHEAST WILL BE HOT AIR OFF A THERMAL RIDGE
ACROSS THE NRN ROCKIES.

COOLER AIR WILL BACK IN SUNDAY NIGHT WITH SOUTH WINDS DEVELOPING ON
THE CNTL HIGH PLAINS BY MORNING. THIS SETS UP RETURN FLOW AND A WARM
FRONT MONDAY. THE MODELS LOOKS PRETTY CRAZY WITH PRECIPE. STUFF LIKE
QPF BULLSEYES WITH 850-700MB MOISTURE LESS THAN 60 PERCENT. POPS ARE
LIMITED TO 30 PERCENT MONDAY AFTN.

STILL THE MODELS SUGGEST HIGHS IN THE UPPER 80S TO AROUND 90. THE
BAD PART OF THE FORECAST IS THE QPF FORECAST WITH LITTLE OR NO CAPE
MONDAY AFTN...DEWPOINTS LESS THAN 60 AND TEMPERATURES NEAR 90. WHICH
SPELLS A STABLE ATMOSPHERE. SAFE TO SAY THIS FORECAST PERIOD IS
LOWER CONFIDENCE. WE WOULD NOTE THE MODELS ARE BIFFING THE DEWPOINT
FORECAST THIS AFTN. SFC DEWPOINTS ARE WELL INTO THE 60S...THE MODELS
WERE FORECASTING 40S AND 50S.

MONDAY NIGHT THROUGH FRIDAY...NO BIG CHANGES IN THE ECM AND GFS
SOLNS. THE DEEP HUDSON BAY LOW WILL PULL COOL HIGH PRESSURE INTO THE
UPPER MIDWEST WHICH WILL BACK INTO THE FCST AREA SETTING A
STATIONARY BOUNDARY FOR THUNDERSTORM DEVELOPMENT SOMEWHERE ACROSS
WRN AND NCNTL NEB. THE GFS AND ECM SUGGEST THE BETTER RAIN CHANCES
ACROSS NORTHEAST NEB WHILE THE GEF MODEL SPREADS THE WEALTH INTO
SWRN NEB. THIS RAINFALL WOULD LIKELY DEPEND ON THE POSITION OF THE
FRONT WHICH WILL VARY DAY TO DAY AS UPPER LEVEL DISTURBANCE TRACK
EAST SOUTHEAST THROUGH WRN AND NCNTL NEB.

THE ECM SMARTLY SHOWS THE FRONT PULLING UP 65+ DEW POINTS INTO WRN
AND NCNTL NEB ALONG THE FRONT. THE GFS IS SIMILAR BUT PREFERS TO
KEEP THE FRONT MOISTLY IN THE MISSOURI BASIN AND THIS HAS BEEN THE
DIFFERENCE IN THE MODELS THIS WEEK. PRESUMABLY...SOME VERY WARM
TEMPERATURES COULD DEVELOP ACROSS SWRN NEB WHICH MIGHT REMAIN SOUTH
OR WEST OF THE FRONT.

POPS ARE LIMITED TO 30 PERCENT FOR THIS PORTION OF THE FORECAST. WPC
SUGGESTS 1/2 TO 1 INCH OF RAIN WILL FALL EAST OF HIGHWAY 83 NEXT
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 108 PM CDT FRI JUL 31 2015

ANOTHER WARM AFTERNOON EXPECTED WITH ISOLATED THUNDERSTORMS
EXPECTED. AT THIS TIME THE THUNDERSTORMS LOOK TO BE FOCUSED ON AN
EAST/WEST BOUNDARY ACROSS CENTRAL NEBRASKA. THIS PLACED BOTH TAF
SITES IN A LESS THAN FAVORABLE LOCATION AND DID NOT INCLUDE IN THE
TAF. THUNDERSTORMS EXPECTED TO DIMINISH AFTER SUNSET. HOWEVER THE
BOUNDARY REMAINS ACROSS THE AREA...AND WILL LIFT NORTH. CANNOT
RULE OUT SOME ISOLD STORMS ACROSS NORTHERN NEB OVERNIGHT. COVERAGE
DOES NOT WARRANT MENTION IN THE KVTN TAF YET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...CDC
AVIATION...MASEK
Hazardous weather outlook, Jul 31, 2:52 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI JUL 31 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT FRI JUL 31 2015 /252 PM MDT FRI JUL 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS...LOCALLY STRONG WITH HAIL AND WINDS...ARE
POSSIBLE THIS EVENING. OVERNIGHT ADDITIONAL STORMS ARE POSSIBLE
ACROSS NORTHERN NEBRASKA...MAINLY NORTH OF HAY SPRINGS TO BROKEN
BOW LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING NORTH
OF INTERSTATE 80. SOME STORMS MAY BE SEVERE EAST OF A LINE FROM
VALENTINE TO BROKEN BOW. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. AT THIS
TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 31, 2:34 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT FRI JUL 31 2015

NEZ028-312115-
GARFIELD NE-
334 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 415 PM CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF BURWELL...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEVERRE AND BURWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 9913 4194 9916 4195 9899 4182 9893
TIME...MOT...LOC 2033Z 346DEG 5KT 4188 9906

CDC
Special weather statement, Jul 31, 3:18 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUL 31 2015

NEZ008-009-026-312200-
BLAINE NE-BROWN NE-ROCK NE-
418 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...SOUTHERN
BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF AINSWORTH...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
ROCK...SOUTHERN BROWN AND NORTHEASTERN BLAINE COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...HOFELD LAKE...RAVEN...JONES LAKE...JOHNSONS
CORNER AND TWIN LAKES STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 160 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4237 10012 4254 9983 4231 9941 4208 9985
TIME...MOT...LOC 2118Z 312DEG 24KT 4243 9984

POWER

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
July 31, 4:50 PM CST
Where
Custer County, 3.17 mi WNW of Sargent
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.640, -99.430

In addition to golf ball sized hail, thunderstorm wind gusts of 50 to 60 MPH were reported which led to downed tree limbs at this location.

Thunderstorm Wind, Custer

When
July 31, 5:35 PM CST
Where
Custer County, 0.86 mi NW of Comstock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.560, -99.260

Thunderstorm wind gusts estimated at 60 MPH brought down tree limbs of 6 to 8 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587887, 587888.